Why was my withdrawal longer then usual?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Oct 2009
Total Posts : 291
   Posted 1/15/2010 8:17 PM (GMT -6)   
Hi there. I'm new. I've had back problems for years, so I've taken Vicodin. I started taken more then I was supposed to, and eventually quit taking them, and went through severe withdrawal. The thing is, I keep reading on here that it only takes 5 to 10 days to get over it. I went through withdrawal and clinical depression for 6 months. Why did it take me so long? Thanks!

Post Edited (Potsie) : 1/15/2010 6:47:28 PM (GMT-7)

Mrs. Dani
Veteran Member

Date Joined Jun 2009
Total Posts : 2787
   Posted 1/15/2010 10:39 PM (GMT -6)   
      Good evening Potsie :-)
       My name is Dani. It is a pleasure to meet you. Your introduction post is rather short, so if you dont mind my asking.... What kind of back problems do you have?
      I don't know much about medicine "addiction"...well, not in the "taking more than perscribed" area. I do have meds that, when it is time, they will be slowly decreased. Some of them taking upwords of 2 months to get to desired dose. Others only a month and half. Who knows? Perpahs the decrease will take as long as the increase did?
     So... I suppose what I am trying to say, is that...well, I think only a medical professional can tell you why it took so long. Ive never met the same person twice, so I imagine that each persons experiences would differ greatly aswell.
      Sorry I am not much help in the area that you have questions. Perhaps someone with more knowladge in this subject will stopp by. Reguardless! Welcome to the Healing Well Community :-)



Two roads diverged in a yellow wood,
And sorry I could not travel both
And be one traveler, long I stood



Regular Member

Date Joined Oct 2009
Total Posts : 291
   Posted 1/15/2010 10:52 PM (GMT -6)   
Thanks Dani for your reply. I've got several bulging discs in my lower back and have sciatica pain down my buttock, leg and down into my foot. I also have pain in the middle of my back. I also have dowagers hump.

Veteran Member

Date Joined Nov 2007
Total Posts : 6795
   Posted 1/15/2010 11:00 PM (GMT -6)   
Hi, Potsie,
I also want to welcome you to the Chronic Pain forum of Healing Well. We're not doctors and can't give medical advice, but this is a great support group. I've been having computer problems lately so haven't been posting much.

Like Dani said, everyone is an individual, and we vary in our responses to medication. But you mention also clinical depression (which often comes along with CP, although it can also be a separate condition on its own) and that certainly could be affecting what you are defining as withdrawl symptoms. And if your pain is going untreated, that's another issue.

Do you see a Pain Management specialist? If not, it's a good idea to consult with someone to see what they recommend. Also, a pain psychologist would be helpful for both learning how to deal with pain and the depression. Those are a couple of places to start.

Most people become dependent on these medications, but only a few become addicted, and there is a difference. If you have any history of addiction (your own or in your family) that could also impact what you feel are withdrawl symptoms. There are many possibilities.

I would suggest talking with your doctor and seeing what can be done to help with your pain - be in resolving the pain or at least treating it. I know these are very general suggestions, but there are places to start.

And coming here for support was a great idea! Others will be along to offer ideas, but I wouldn't worry so much about withdrawl from the vicodin, as if you're not on any other addictive substances that should be out of your system. But treating the other conditions like your pain and the depression are important.

Hope this helps a bit.

Again, welcome.


Veteran Member

Date Joined Jul 2009
Total Posts : 2042
   Posted 1/15/2010 11:33 PM (GMT -6)   
Generally speaking the true physical need for any medication, when talking about addiction, will pass within 2 weeks. The mental need for it however can last a lot longer, and the mind is a powerful thing. It can easily trick a person into believing that there is still a physical need that must me met since in reality it is the mind that determines that something hurts, feels good or whatever. The nerves just provide the input, it is the brain that translates that input in a feeling.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.

Veteran Member

Date Joined Dec 2007
Total Posts : 1228
   Posted 1/16/2010 3:40 AM (GMT -6)   
If you were taking the medication for a very long time, it can lengthen the feeling that withdrawal continues. It is called PAWS -post acute withdrawal syndrome- basically it is the continued feeling of not feeling quite up to par after the acute phase of withdrawal passes. It can cause your memory/retention of information to not be up to snuff, feeling well one day and not the next, and just not feeling right. It does improve over some time, but it seems to become more prolonged with however long you were using.
It does not happen to everyone and is more common in alcoholics but it is well recognized.
PLIF/TLIF Fusion w/Instrumentation L4-5 Spondololysthesis L4-5.Laminectomies L4-5, foraminal stenosis L3-4, L4-5, L5-S1, herniations L3-4, L4-5, L5-S1, central canal stenosis L3-4, L4-5 and L5-S1
POST OP CES 3/30-06
Neurogenic Bladder and Bowel, bilateral numbness legs and feet
Revision for failed Back surgery, pseudoarthrosis L4-5, hemilaminectomies L3-4, L4-5, L5-S1, bmp added to revision fusion, replaced two bent screws that were reversing out of vertebrae - August 2, 2007
On going back pain and neuropathic pain, failed back surgery, consult for scs, decided not to do that at this point.
Adhesive Arachnoiditis also......just what I didn't need..9/08- adding bilateral ulnar neuropathy with severe compression to the mix. They want me to see a surgeon for ulnar nerve surgery, but I'm not biting.
I've seen enough surgeons over the last few years.
Avascular necrosis of left wrist- maybe hips too

Regular Member

Date Joined Oct 2009
Total Posts : 291
   Posted 1/16/2010 8:49 AM (GMT -6)   
Hi everyone! I really appreciate your input! I'll be posting more of my story later today. about what I went through when I was going through my withdrawal. I love this forum!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 11:16 AM (GMT -6)
There are a total of 2,710,123 posts in 298,862 threads.
View Active Threads

Who's Online
This forum has 153409 registered members. Please welcome our newest member, hlpdacvws.
299 Guest(s), 11 Registered Member(s) are currently online.  Details
PeteZa, PeterDisAbelard., Luv2Travel, Huddie, Dee60, lyme2015, soynomore, caramba, gilly2, Maraki, Megan Eliz

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer